Illinois, 2015

Damaging Winds in Illinois, June 7, 2015

June 7, 2015 · NWS DVN · 9 events in 4 counties and zones

A cold front combined with hot and humid weather triggered an area of strong to severe thunderstorms, with isolated damaging winds caused by microbursts. Hail to the size of dimes and torrential rainfall also accompanied this cluster of storms as they moved southeast over far southeast Iowa, northeast Missouri, and west central Illinois during the late afternoon through mid evening hours of June…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A cold front combined with hot and humid weather triggered an area of strong to severe thunderstorms, with isolated damaging winds caused by microbursts. Hail to the size of dimes and torrential rainfall also accompanied this cluster of storms as they moved southeast over far southeast Iowa, northeast Missouri, and west central Illinois during the late afternoon through mid evening hours of June 7, 2015.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 7, 1:56 PM CST, 19 minutes earlier.

Area forecast discussion, Jun 7, 1:56 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
256 PM CDT SUN JUN 7 2015

.SYNOPSIS...
ISSUED AT 254 PM CDT SUN JUN 7 2015

THE COLD FRONT...LARGELY REPRESENTED LOCALLY BY A WIND SWITCH TO
THE NORTHWEST...IS NOW LOCATED FROM AROUND DBQ TO OTTUMWA.
DEWPOINTS ARE POOLED AHEAD OF THIS FEATURE...IN THE LOWER 70S.
TEMPERATURES HAVE RECOVERED INTO THE UPPER 70S NORTH TO LOWER 80S
CENTRAL...AND UPPER 80S SOUTH AHEAD OF THIS FRONT. WHILE CAPE
VALUES ARE HIGH...THE LOW LEVEL CONVERGENCE IS LOOSING OUT AS
WINDS JUST AHEAD OF THE FRONT BECOME WESTERLY.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 254 PM CDT SUN JUN 7 2015

TONIGHT...THUNDERSTORMS...SOME OF WHICH COULD BE SEVERE...ARE MOST
LIKELY IN THE FAR SOUTHERN CWA COUNTIES...AND SHOULD SHIFT SOUTH
OF THE CWA BY AROUND 8 PM IF NOT EARLIER. SPC IS CONSIDERING A
WATCH AT THIS TIME...AND WILL THEREFORE BE CONCISE. THE THREAT FOR
SEVERE STORMS WILL EXIST HERE IN UNIDIRECTIONAL SHEAR...WITH OUR
WINDS ALREADY VEERED TO THE WEST. THUS...SOME DAMAGING WINDS OR
LARGE HAIL WILL BE THE MAIN THREAT IN THE FAR SOUTH. TORNADOES DO
NOT SEEM TO BE A THREAT GIVEN OUR CWAS VEERED WINDS. IN ANY
CASE...WE WILL WALK OUT THE THREAT FOR STORMS EARLY THIS
EVENING...LEAVING A DRY FORECAST OVERNIGHT INTO MONDAY MORNING. BY
MID DAY MONDAY...A SHORT WAVE IN NORTHERLY FLOW WILL ARRIVE IN THE
EAST. MODELS ARE LIKELY HOLDING ONTO TOO MUCH LOW LEVEL
MOISTURE...BUT SOME ISOLATED SHOWERS OR STORMS WITH SMALL HAIL ARE
POSSIBLE GIVEN THE COOL AIR ALOFT. LOW POPS WERE MAINTAINED FOR
THE ILLINOIS SIDE OF THE BIG RIVER. HIGHS IN THE LOWER TO MID 80S
ARE WITHIN THE MIDDLE OF A GUIDANCE BLEND...AND SEEMS A GOOD FIT.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 254 PM CDT SUN JUN 7 2015

QUIET AND DRY CONDITIONS ARE EXPECTED MONDAY NIGHT AND TUESDAY AS
HIGH PRESSURE MOVES THROUGH THE MIDWEST. TEMPERATURES SHOULD AVERAGE
ABOVE NORMAL.

TUESDAY NIGHT AND WEDNESDAY THE MODELS CONTINUE TO INDICATE A WEAK
FRONT WILL MOVE THROUGH THE AREA. HOWEVER...FORCING IS WEAK AND
MOISTURE IS LIMITED.

GIVEN THE WEAK FORCING AND LIMITED MOISTURE...THERE IS A VERY REAL
POSSIBILITY THAT THE FRONT MAY COME THROUGH DRY LATE TUESDAY
NIGHT/WEDNESDAY. FOR NOW HAVE GONE WITH SLIGHT CHANCE POPS AS ONE
CANNOT ENTIRELY RULE OUT SPRINKLES OR SOME ISOLATED CONVECTION.

WEDNESDAY NIGHT ON...

THE OVERALL LARGE SCALE PATTERN SUGGESTS A PERIOD OF ACTIVE WEATHER
THE SECOND HALF OF THE WEEK AND INTO THE WEEKEND. THE IMPORTANT
THING TO REMEMBER IS THAT THIS ENTIRE TIME FRAME WILL NOT BE A
WASHOUT. THERE WILL BE PERIODS OF DRY WEATHER.

THERE CONTINUES TO BE CONSIDERABLE DIFFERENCES BETWEEN THE MODELS IN
THE PLACEMENT OF FRONTS AND THE FORCING TO HELP GENERATE
PRECIPITATION IN THE WEDNESDAY NIGHT THROUGH SUNDAY TIME FRAME.

RIGHT NOW THE MODEL CONSENSUS HAS SLIGHT CHANCE TO CHANCE POPS
WEDNESDAY NIGHT...AND THEN CHANCE POPS EACH DAY FROM THURSDAY
THROUGH SUNDAY. TEMPERATURES SHOULD AVERAGE CLOSE TO NORMAL.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1215 PM CDT SUN JUN 7 2015

AFTER AN MVFR MORNING OF LOW CLOUDS IN THE WAKE OF THE LARGE MCS
OVERNIGHT...A FRONT IS SWEEPING SOUTHEAST THROUGH IOWA
TODAY...HELPING LIFT CIGS TO AROUND 5000 FT. THUS...IMPROVING
CONDITIONS CAN BE EXPECTED AT ALL SITES EARLY THIS AFTERNOON.
THUNDERSTORMS REMAIN POSSIBLE OVER SOUTHEAST IOWA...AND I HAVE
KEPT A VCTS WORDING IN THE BRL TAF THIS AFTERNOON. AFTER 00Z...ALL
SITES SHOULD BE DRY AND VFR THROUGH THE REST OF TONIGHT. I AM
WATCHING TO SEE IF WINDS MIGHT DROP ENOUGH LATE TONIGHT FOR SPOTTY
SHALLOW GROUND FOG...BUT THIS POTENTIAL IS NOT YET IN ANY TAF.
ERVIN

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...ERVIN
SHORT TERM...ERVIN
LONG TERM...08
AVIATION...ERVIN
Hazardous weather outlook, Jun 7, 3:44 AM CST, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
444 AM CDT SUN JUN 7 2015

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-080945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
444 AM CDT SUN JUN 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD THUNDERSTORMS WILL MOVE ACROSS MUCH OF THE OUTLOOK
AREA GENERALLY ALONG AND NORTH OF A LINE FROM FAIRFIELD IOWA...TO
MONMOUTH ILLINOIS EARLY THIS MORNING. ISOLATED TO SCATTERED STORMS
WILL OCCUR TO THE SOUTH OF THAT LINE. THE MAIN THREAT FROM THESE
MORNING STORMS WILL BE ISOLATED WIND GUSTS UP TO 50 MPH...AND
LOCALLY HEAVY RAINFALL THAT MAY PRODUCE SOME URBAN AND SMALL
STREAM FLOODING.

AFTER A LATE MORNING AND MIDDAY LULL IN THE STORM ACTIVITY WHICH
WILL ALLOW FOR SOME HEATING...ADDITIONAL STORMS ARE EXPECTED TO
DEVELOP THIS AFTERNOON AS A FRONTAL SYSTEM PUSHES INTO THE REGION
FROM THE WEST. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE
POSSIBLE...ESPECIALLY SOUTHEAST OF A DUBUQUE...TO WILLIAMSBURG
IOWA LINE. THE MAIN THREATS WILL BE BE LARGE HAIL AND DAMAGING
WINDS...WITH A LESSER THREAT OF AN ISOLATED TORNADO.

THE STORM PREDICTION CENTER HAS PLACED AREAS SOUTHEAST OF A LINE
FROM DUBUQUE IOWA...TO WILLIAMSBURG IOWA IN A SLIGHT RISK OF
SEVERE STORMS THIS AFTERNOON AND EARLY EVENING. AN ENHANCED
SLIGHT RISK HAS BEEN POSTED ACROSS ILLINOIS GENERALLY ALONG AND
EAST OF A PRINCETON...TO MACOMB LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON...MAINLY ACROSS
FAR NORTHWEST ILLINOIS. A FEW STRONG STORMS WITH HAIL APPROACHING
QUARTER SIZE ARE POSSIBLE.

ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT...MAINLY NORTH OF
HIGHWAY 30...THEN OVER MOST OF THE AREA WEDNESDAY. THE THREAT FOR
SEVERE STORMS IS LOW.

THUNDERSTORM CHANCES ARE EXPECTED TO INCREASE THURSDAY THROUGH
SATURDAY. THE GENERAL PATTERN SUGGESTS SOME POTENTIAL FOR SEVERE
WEATHER AT TIMES...BUT IT IS TOO EARLY TO DETERMINE SPECIFIC DETAILS
AND TIMING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

12/RP KINNEY

In the hours before

Local storm report, Jun 7, 9:03 AM CST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1003 AM CDT SUN JUN 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1002 AM     HEAVY RAIN       1 W BETTENDORF          41.56N 90.49W
06/07/2015  M1.05 INCH       SCOTT              IA   TRAINED SPOTTER

            STORM TOTAL.

&&
Special weather statement, Jun 7, 1:48 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
248 PM CDT SUN JUN 7 2015

ILZ017-018-072015-
PUTNAM-BUREAU-
248 PM CDT SUN JUN 7 2015

...A STRONG THUNDERSTORM WILL AFFECT PUTNAM AND SOUTHERN BUREAU
COUNTIES...

AT 248 PM CDT...A STRONG THUNDERSTORM WAS OVER BRADFORD...OR 14 MILES
SOUTHWEST OF PRINCETON...MOVING EAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HENNEPIN...SPRING VALLEY...DE PUE...GRANVILLE...TISKILWA...BUREAU
JUNCTION...MCNABB...MC NABB...BUREAU...PUTNAM...MARK...MAGNOLIA...
STANDARD...MILO...LAKE THUNDERBIRD...LONE TREE CORNERS...FLORID AND
PROVIDENCE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4110 8936 4112 8934 4115 8933 4115 8964
      4123 8964 4124 8972 4130 8972 4133 8917
      4111 8916
TIME...MOT...LOC 1948Z 270DEG 31KT 4121 8962

ERVIN
Special weather statement, Jun 7, 1:49 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
249 PM CDT SUN JUN 7 2015

ILZ025-026-034-035-072015-
HANCOCK-MCDONOUGH-WARREN-HENDERSON-
249 PM CDT SUN JUN 7 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WARREN...NORTHEASTERN
HANCOCK...NORTHWESTERN MCDONOUGH AND SOUTHEASTERN HENDERSON
COUNTIES...

AT 249 PM CDT...A STRONG THUNDERSTORM WAS NEAR RARITAN...OR 13 MILES
SOUTHWEST OF MONMOUTH...MOVING EAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ROSEVILLE...STRONGHURST...RARITAN...LITTLE SWAN LAKE...GREENBUSH...
BERWICK...MEDIA...PONEMAH...CAMERON...YOUNGSTOWN...ORMONDE...
LARCHLAND...SMITHSHIRE AND SWAN CREEK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4063 9095 4080 9088 4092 9044 4067 9045
TIME...MOT...LOC 1949Z 257DEG 33KT 4074 9076

ERVIN
Special weather statement, Jun 7, 2:12 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
312 PM CDT SUN JUN 7 2015

ILZ026-035-072045-
MCDONOUGH-WARREN-
312 PM CDT SUN JUN 7 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WARREN AND NORTHERN
MCDONOUGH COUNTIES...

AT 311 PM CDT...A STRONG THUNDERSTORM WAS NEAR GOOD HOPE...OR 10
MILES NORTH OF MACOMB...MOVING EAST AT 40 MPH.

WINDS IN EXCESS OF 30 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BUSHNELL...GOOD HOPE...PRAIRIE CITY...LITTLE SWAN LAKE...WALNUT
GROVE...GREENBUSH...YOUNGSTOWN...PRAIRIE CITY AIRPORT...SCOTTSBURG
AND SWAN CREEK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4068 9078 4080 9044 4055 9045 4055 9071
TIME...MOT...LOC 2011Z 250DEG 34KT 4062 9065

ERVIN

The radar

The Quad Cities radar (KDVN), 112 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McDonough

When
June 7, 2:15 PM CST
Where
McDonough County, 4.43 mi NNE of Good Hope
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.610, -90.650

A farm outbuilding collapsed in damaging winds, in addition to 9 power poles, and tree limbs down.

Thunderstorm Wind, McDonough

When
June 7, 2:30 PM CST
Where
McDonough County, Adair
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.420, -90.500

Time was estimated on the report of 4 power poles from the Amren company.

Thunderstorm Wind, Henderson

When
June 7, 5:08 PM CST
Where
Henderson County, 0.87 mi SW of Lomax
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.670, -91.080

Time was estimated in a spotter report of multiple trees and multiple power poles blown down.

Thunderstorm Wind, Henderson

When
June 7, 5:25 PM CST
Where
Henderson County, 0.69 mi N of Oquawka
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.940, -90.950

Time estimated spotter report of tree limbs down, and some trees down over power lines.

Thunderstorm Wind, McDonough

When
June 7, 5:55 PM CST
Where
McDonough County, 0.53 mi W of Macomb
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
40.470, -90.680

Power lines were reported down at intersection of Highway 41 and 136.

Thunderstorm Wind, Warren

When
June 7, 5:55 PM CST
Where
Warren County, 0.87 mi NE of Roseville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.740, -90.660

Time was estimated in the report of 2 inch diameter tree branches down.

Thunderstorm Wind, McDonough

When
June 7, 5:58 PM CST
Where
McDonough County, 0.87 mi SW of Tennessee
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.410, -90.840

Many large branches were blown down.

Thunderstorm Wind, McDonough

When
June 7, 6:24 PM CST
Where
McDonough County, 1.05 mi E of Colmar
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
40.350, -90.880

Many large tree branches were blown down. The time of the damage was estimated from radar.

Thunderstorm Wind, Hancock

When
June 7, 6:31 PM CST
Where
Hancock County, Augusta
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
40.230, -90.950

Time was estimated in the report of many large tree branches down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575644, 575645, 575646, 575647, 575648, 575649, 594446, 575650, 575651.